Texas, 2017

Hail in Texas, April 26, 2017

April 26, 2017 · NWS FWD · 9 events in 4 counties and zones

Thunderstorms developed during the early morning ahead of a cold front as an upper level disturbance passed overhead. Storms intensified prior to sunrise and began producing large hail from the Dallas-Fort Worth Metroplex to areas northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed during the early morning ahead of a cold front as an upper level disturbance passed overhead. Storms intensified prior to sunrise and began producing large hail from the Dallas-Fort Worth Metroplex to areas northeast. Storms moved east of the region by midday as a cold front swept through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 26, 2:53 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 26, 2:53 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
353 AM CDT Wed Apr 26 2017

.DISCUSSION...
A busy day ahead as a strong surface cold front moving into the
Wichita Falls/Abilene areas moves toward the I-35 corridor
through sunrise this morning. The well-advertised, vigorous upper
trough responsible for severe weather across Eastern Oklahoma this
morning will continue to swing quickly east across the Southern
Plains today. A plume of surface dew points of 65-70 degrees was
surging northward just ahead of the cold front and north up
through the I-35 corridor and points east. This is maintaining
good surface instability despite the non-favorable time of day. In
addition, very strong large-scale ascent will arrive by/after
sunrise to help lift/moisten the modest EML/capping inversion
through mid morning. This should allow for a broken line of strong
to severe storms to develop along or just east of I-35 after 6-7
am CDT, then move east with the cold front through the morning
hours, before exiting our far eastern counties early-mid
afternoon. Mid level lapse rates on the order of 7-8 deg/C and
40-50 knot southwest effective shear will likely result in severe
storms across especially the eastern third of the CWA. Large hail,
damaging winds, and frequent lighting will be the primary
hazards. Though the tornado threat is non-zero, 0-1km winds and
shear are already veering southwesterly as well with the more
significant threat for tornadoes to be east/northeast of our area
later today.

In addition to the severe weather threat with the cold front,
strong CAA for this late in the season and a very dynamic, strong
pressure gradient will likely result in windy conditions with
very gusty west-northwest winds 20 to 25 mph, with a few gusts
between 35 to 40 mph during the afternoon hours. Winds should
rapidly decouple after dark with surface high pressure settling in
quickly for the overnight. Lows Thursday morning will range from
the lower 40s along the Red River to around 50 degrees within
immediate urban areas and across Central Texas. Downright chilly
for the last week of April! Dry near zonal or dampened cyclonic
flow aloft will result in mostly sunny skies Thursday, as a return
of south breezes and low WAA allow for a range of high
temperatures of 75-80 degrees in the east, to 85-90 degrees in the
west. It will be fairly breezy again during the afternoon hours
and lasting into Thursday night.

Gulf moisture returns rapidly northward Thursday night and Friday
morning, as a surface warm front lifts readily northward back
into the area. Return stratus clouds, breezy conditions, and the
low level moisture will result in much warmer morning on Friday.
With mid level heights rising (or weak mid level ridging), it
appears the warm front will stall somewhere west and north of
I-20, with a surface dryline nudging into our far W/SW counties.
While all this is occurring, another upper level system is
deepening across the Southern Rockies, with a lead shortwave
ejecting eastward across the Southern and Central High Plains. A
low "conditional" chance for thunderstorms will be possible near
the dryline and old frontal boundary draped somewhere across the
far N/NW counties. With SW flow aloft over the area and some
EML/cap expected, if a storm or two does develop, it would likely
become severe with the strong winds aloft and very high SBCAPE
values and mid level lapse rates at 8 deg C/km or higher. These
would likely be supercells with very large hail, damaging winds,
and could potentially be tornado along and just north of where the
stalled front sets up. Again, this very "conditional", but worth
monitoring.

Otherwise, have held to increasing convective chances, north of
I-20/I-30 Friday Night within the nose of the strongest WAA, then
across most of the area Saturday into Saturday evening, as the
upper system rotates across the area and brings substantial large-
scale ascent across the area, along with a cold front late
Saturday into Saturday night. All modes of severe weather will be
possible on Saturday, with potential for flash flooding along and
east of I-35 and north of I-20 where rainfall totals by Sunday
morning may reach between 2-4 inches. Definitely worth noting
along with the severe weather threat.

Much cooler and brisk conditions arrive after daybreak Sunday
with convective chances shifting east away from the area. Strong
CAA arrives in wake of yet another strong late season cold front
with highs hard pressed to get out of the 60s most areas. Cyclonic
flow aloft will transition to zonal or even weak ridging, which
will result in dry conditions with gradual moderating temperatures
each day early next week. Another upper trough possibly affects
the area again mid-late next week, but as of right now, models as
expected are struggling on specifics of organization, speed, and
track of features.

05/

&&

.AVIATION...
/ISSUED 1140 PM CDT Tue Apr 25 2017/
Breezy south winds will persist overnight with occasional gusts
to around 25 kts or so, and MVFR cigs will prevail at all sites. A
nocturnal bore feature can be seen entering the region on radar
imagery, and recent surface observations from KRPH indicate that a
northwest wind shift accompanies this feature. Should this
move across the Metroplex sites, any wind shift would be brief,
with a quick return to breezy southerly winds.

The main change from the 00Z TAFs was to introduce a mention of
VCTS at all Metroplex sites as it seems likely sufficient lifting
will occur to erode the lingering capping inversion as the main
cold front arrives. Waco looks to remain far enough removed from
the better forcing to preclude an explicit mention of thunder, but
have inserted a brief window of VCSH to account for southwestward
precip development. An abrupt northwest wind shift will accompany
the front, which should arrive between 13-14Z at western sites,
and 14-15Z across the eastern Metroplex sites and Waco.
Convective chances will quickly come to an end by 15-16Z as cooler
and drier air filters in. Cloud bases will then begin to rise,
eventually to VFR Wednesday afternoon.

Winds will then slacken as high pressure builds in overhead, and
airports will likely be able to return to south flow late
Wednesday evening. As winds go nearly calm, there is some
potential for a shallow layer of fog to materialize, but this
potential is too low to include in the TAFs at this time.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  50  81  65  86 /  40   0   0   0  20
Waco                77  48  83  66  88 /  20   0   0   0  10
Paris               69  45  75  59  82 /  80  10   0   5  30
Denton              67  46  81  62  85 /  40   0   0   5  20
McKinney            71  46  78  62  84 /  60   0   0   0  20
Dallas              75  51  81  66  87 /  40   0   0   0  20
Terrell             71  46  80  62  85 /  60   0   0   0  20
Corsicana           77  48  79  65  87 /  40   0   0   0  10
Temple              83  50  83  66  88 /  10   0   0   0  10
Mineral Wells       68  45  86  62  88 /  10   0   0   0  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 PM CDT this evening for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&

/05
Hazardous weather outlook, Apr 26, 2:55 AM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
355 AM CDT Wed Apr 26 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
355 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance of thunderstorms today for areas generally north of
Interstate 20 and east of Interstate 35. Some storms may become
severe, particularly for areas north and east of the DFW Metroplex.
Large hail and damaging winds are the main threats. Storms will push
east of the region this afternoon as a cold front sweeps through the
area. Gusty northwest winds are expected behind the front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will return Friday, increase on Saturday and
end during the day on Sunday. At this time it appears the best
potential for severe thunderstorms will be late Friday through
Saturday. Locally heavy rain may also cause some flooding issues
across the eastern half of the forecast area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this morning into early
afternoon, mainly for counties north and east of the Dallas-Fort
Worth Metroplex.

In the hours before

Special weather statement, Apr 26, 3:25 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
425 AM CDT WED APR 26 2017

TXZ130-141>144-261000-
Mills TX-Bosque TX-Comanche TX-Erath TX-Hamilton TX-
425 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON...SOUTHERN
ERATH...WEST CENTRAL BOSQUE...NORTHERN MILLS AND SOUTHERN COMANCHE
COUNTIES UNTIL 500 AM CDT...

At 425 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gustine, or 11 miles southeast of Comanche, moving northeast at 45
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stephenville, Comanche, Dublin, Hico, Gustine, Iredell and Mullin.

LAT...LON 3161 9878 3169 9876 3170 9867 3186 9878
      3231 9808 3190 9778 3141 9881 3141 9885
      3144 9887 3143 9893 3146 9894 3144 9896
      3149 9898
TIME...MOT...LOC 0925Z 240DEG 49KT 3183 9842

30
Special weather statement, Apr 26, 4:24 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
524 AM CDT WED APR 26 2017

TXZ133-261100-
Johnson TX-
524 AM CDT WED APR 26 2017

...SPECIAL WEATHER STATEMENT...

At 524 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cleburne State Park, or 8 miles southwest of Cleburne, moving
northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Mansfield, Burleson, Cleburne, Keene, Joshua, Alvarado, Venus,
Grandview, Godley, Cross Timber, Cleburne State Park, Rio Vista and
Briaroaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3255 9761 3255 9709 3226 9709 3218 9747
      3217 9747 3216 9751 3213 9751 3215 9757
      3218 9757 3218 9760 3219 9759 3220 9759
      3221 9762
TIME...MOT...LOC 1024Z 237DEG 47KT 3229 9754

30
Special weather statement, Apr 26, 4:38 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
538 AM CDT WED APR 26 2017

TXZ118-119-133-134-261115-
Ellis TX-Tarrant TX-Johnson TX-Dallas TX-
538 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...
SOUTHEASTERN TARRANT...NORTHWESTERN ELLIS AND SOUTHWESTERN DALLAS
COUNTIES UNTIL 615 AM CDT...

At 538 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Timber, or near Alvarado, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Carrollton,
Mansfield, Euless, Desoto, Bedford, Grapevine, Cedar Hill, Coppell,
Duncanville, Burleson, Lancaster, Waxahachie, Cleburne, Farmers
Branch and Midlothian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3258 9657 3231 9732 3250 9749 3297 9697
TIME...MOT...LOC 1038Z 237DEG 45KT 3249 9724

30
Local storm report, Apr 26, 4:42 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             CLEBURNE                32.35N  97.40W
04/26/2017  E0.75 INCH       JOHNSON            TX   PUBLIC

            DIME TO PENNY SIZE HAIL IN CLEBURNE.

The radar

The Dallas/Ft Worth radar (KFWS), 33 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Dallas

When
April 26, 4:58 AM CST
Where
Dallas County, Cedar Hill
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.580, -96.950

A media report indicated a few golf-ball sized hail stones within dozens of smaller stones.

Hail, Dallas

When
April 26, 4:58 AM CST
Where
Dallas County, Cedar Hill
Measured
2 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
32.580, -96.950

A trained spotter reported hen-egg sized hail in Cedar Hill.

Hail, Dallas

When
April 26, 5:01 AM CST
Where
Dallas County, Dallas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.770, -96.780

A trained spotter reported quarter-sized hail in Dallas.

Hail, Dallas

When
April 26, 5:02 AM CST
Where
Dallas County, Cedar Hill
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.580, -96.950

A social media report indicated golf-ball sized hail in Cedar Hill.

Hail, Dallas

When
April 26, 5:15 AM CST
Where
Dallas County, Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
32.600, -96.750

A social media report indicated quarter-sized hail in Lancaster.

Hail, Hunt

When
April 26, 6:10 AM CST
Where
Hunt County, Commerce
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.250, -95.900

A report from broadcast media indicated quarter-sized hail in southeast Commerce.

Hail, Delta

When
April 26, 6:15 AM CST
Where
Delta County, Klondike
Measured
1.5 in hail
Property damage
$75,000
Reported by
Social Media
Coordinates
33.330, -95.770

A social media report indicated ping pong ball sized hail in the city of Klondike, TX.

Hail, Navarro

When
April 26, 11:27 AM CST
Where
Navarro County, Kerens
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.130, -96.230

Emergency management reported quarter sized hail just west of the city of Kerens, TX.

Hail, Navarro

When
April 26, 11:32 AM CST
Where
Navarro County, 0.69 mi N of Kerens
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.140, -96.230

Emergency management reported golf ball sized hail about a mile north of Kerens, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688591, 688595, 688592, 688593, 688594, 688596, 688597, 688598, 688599.